Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 27, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1997, 4:43 PM CDT for Harper County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 4:43 PM CDT (21:43 UTC)
- Expired
- May 7, 1997, 5:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:03 PM CDT | Hail 1 | Corbin, KS | |
| May 7, 5:19 PM CDT | Hail 1 | Waldron, KS | |
| May 7, 5:22 PM CDT | Hail 1.75 | Waldron, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
362
WUUS1 KICT 072145 RRA
SVRICT
KSC077-072245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT WED MAY 7 1997
* SEVERE THUNDERSTORM WARNING FOR
HARPER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 545 PM CDT
* SOME TOWNS AFFECTED
CORWIN
WALDRON
SHOOK BY 455 PM
ANTHONY BY 500 PM
BLUFF CITY 515 PM
* AT 440 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
SOUTHEAST OF MEDICINE LODGE OR 5 MILES WEST OF CORWIN MOVING EAST
AT 20 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL NEAR ONE INCH IN DIAMETER. IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
TORNADO WATCH 262 IS ALSO IN EFFECT UNTIL 10 PM CDT. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCED WARNING.
MARIENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:16 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 7, 3:16 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT WED MAY 07 1997 ...SHORT TERM... CNVTN IS THE MAIN FOCUS THIS EVENING.... ATEST SFC MAP SHOWS A COLD FRONT FROM NEAR HAYS TO DODGE CITY. 1-2 MB PRESSURE FALLS INDICATE A CONTINUED SE MOVEMENT. LIFTED INDICIES ARE IN THE -6 TO -8 RANGE WITH THE CAP NEAR ZERO. VISIBLE SATELLITE INDICATING CU STARTING TO POP AHEAD OF THE FRONT. EXPECT STORMS TO DEVELOP BY 4 PM AND QUICKLY GOING SEVERE. WIND PROFILES INDICATE MAINLY HAIL AND WIND BU ISOLATED SUPERCELLS ARE NOT OUT OF THE QUESTION. EXPECT STORMS TOMOVE EAST OF CEN/SCEN KS BY MIDNIGHT AS THE FRO T PUSHES THROUGH AND BY MORNING ACROSS SOUTHEAST KS. OGREN ...LONG TERM... MAIN QUESTION THURSDAY TO BE TEMPS AFTER FRONT EXITS STATE AND HIGH BUILDS IN. FWC MUCH WARMER THAN FAN. BASED ON GOOD AGREEMENT AT 850 WITH ALL 3 MDLS WILL PRETTY MUCH SPLIT THE DIFFERENCE. FOR THUR NIGHT HAVE GONE WITH GUIDANCE BASED ON CLEAR SKIES AND LIGHT WINDS ALLOWING TEMPS TO DROP QUICKLY. HAVE AGAIN SPLIT THE DIFFERENCE FRIDAY BASED ON 850 TEMPS INDICATING HIGHS SHOULD BE WARMER THAN FAN BUT COOL STARTING TEMPS SHOULD LIMIT HIGHS BELOW FWC. MATT RSL 2048/067 044/070 03400 SLN 050/068 043/068 03521 ICT 052/069 045/072 046 03541 HUT 050/068 044/071 03531 CNU 050/068 045/070 03761
In the hours before
Special weather statement, May 7, 11:18 AM CDT, 5 hours 25 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1118 AM CDT WED MAY 07 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: STRONG SOUTH WINDS HAVE BROUGH A WARM...MOIST AND UNSTABLE AIRMASS TO KANSAS. A COLD FRONT IS FORECAST TO PUSH SOUTHEAST ACROSS KANSAS THIS AFTERNOON AND TONIGHT. THE RESULT WILL BE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. UPPER AIR PROFILES INDICATES A SLIGHT CHANCE OF TORNADOES BUT THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. SKYWARN ACTIATION IS POSSIBLE LATE THIS AFTERNOON WEST OF A SALINA TO MCPHERSON LINE AND OVER THE ENTIRE AREA THIS EVENING AND TONIGHT. OGREN
Special weather statement, May 7, 1:19 PM CDT, 3 hours 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080600- HAZARDOUS WEATHER OUTLOOK...UPDATE... NATIONAL WEATHER SERVICE WICHITA KS 119 PM CDT WED MAY 07 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: STRONG SOUTH WINDS HAVE BROUGH A WARM...MOIST AND UNSTABLE AIRMASS TO KANSAS. A COLD FRONT IS FORECAST TO PUSH SOUTHEAST ACROSS KANSAS THIS AFTERNOON AND TONIGHT. THE RESULT WILL BE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. UPPER AIR PROFILES INDICATES A SLIGHT CHANCE OF TORNADOES BUT THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. SKYWARN ACTIATION IS LIKELY THIS AFTERNOON WEST OF THE KS TURNPIKE AND THIS EVENING INTO THE NIGHT EAST OF THE KS TURNPIKE. OGREN
Special weather statement, May 7, 1:20 PM CDT, 3 hours 23 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080600- HAZARDOUS WEATHER OUTLOOK...UPDATE... NATIONAL WEATHER SERVICE WICHITA KS 119 PM CDT WED MAY 07 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: STRONG SOUTH WINDS HAVE BROUGH A WARM...MOIST AND UNSTABLE AIRMASS TO KANSAS. A COLD FRONT IS FORECAST TO PUSH SOUTHEAST ACROSS KANSAS THIS AFTERNOON AND TONIGHT. THE RESULT WILL BE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. UPPER AIR PROFILES INDICATES A SLIGHT CHANCE OF TORNADOES BUT THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. SKYWARN ACTIATION IS LIKELY THIS AFTERNOON WEST OF THE KS TURNPIKE AND THIS EVENING INTO THE NIGHT EAST OF THE KS TURNPIKE. OGREN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:45 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| May 7, 5:50 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 60 min |
| May 7, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.